What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 29, 8:55 PM EST, 2 hours 15 minutes earlier.
Area forecast discussion, May 29, 8:55 PM EST, 2 hours 15 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Wilmington NC
955 PM EDT Mon May 29 2017
.SYNOPSIS...
A cold front will enter the area and stall through Tuesday night.
Another front will push in from the northwest on Wednesday and
just barely clear the region Thursday. It may return northward
as a warm front Friday.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
As of 955 PM Monday...Several strong storms will translate
across NE SC through evening, interaction with the sea breeze
and outflows cloud sustain storms capable of large, hail. In
Lake City SC hail the size of quarters was reported earlier.
Based of radar data storms over SE NC will likely remain sub-
severe through evening, but may re-generate near the Cape Fear
region after 6z. No watch is planned from SPC based on the
isolated nature of the severe threat. The convection is expected
to push off the coast by around 8z/4AM. Primary threat is large
hail and high wind gusts.
As of 7 PM Monday...Storms will move into our far interior
zones in the middle evening, and currently a watch borders our
zones west of I-95. It would not be surprising to see a new
watch come out soon extended eastward to the coast as an upper
level disturbance sustains convection well past peak heating.
The main threat damaging winds and large hail. Interior NE SC
still showing SFC based CAPES of 2000-3000 J/KG with effective
bulk shear values between 40-60 KT across much of the area.
As of 300 PM Monday...The mid level pattern remains essentially the
same as the past couple of days with a relatively moist
southwest flow between high pressure off the southeast coast and
low pressure meandering about in the Great Lakes region. The
surface pattern isn't much to speak of other than Bermuda High
pressure. These elements will remain in place through
essentially Tuesday, the near term period.
For pops, high resolution and other guidance has been very
consistent in showing thunderstorms developing later this afternoon
and moreso this evening in western North and South Carolina and
eventually consolidating a bit and moving across our area, which
takes up a good deal of the overnight hours. There are some
indications an initial broken line or area of thunderstorms could
just miss our area to the northwest but guidancs shows this area
eventually filling in to the south. I have trended pops upward out
of respect to the consistent guidance. SPC maintains most of the
area in a slight risk highlighting our area for after dark with
strong winds and hail the primary threats.
For Tuesday, similar progression as today with a stable NVA scenario
in the morning hours. Guidance shows a more diffuse pattern of
convection for the afternoon hours and we are still advertising
pops, although the better chances appear to be shaping up for
tonight.
Thermal profiles appear to be unchanged from today for Tuesday, at
least on the 12 UTC guidance and Tuesday may actually be just as
warm as today as we may fall just short of the lower 90s expected
today. Overnight lows, stuffy once again mostly in the 70s with
maybe an upper 60 or two once again assisted by thunderstorm cooled
air.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
As of 300 PM Monday...Frontal boundary stalled right along the coast
Tuesday night. So even as some weak vorticity energy passes overhead
the area should be too stable for anything other than very isolated
showers. And although heading into Wednesday a piedmont trough/weak
front does form west of here most guidance keeps the deep layer
moisture off the coast. This should once again keep minimized the rain
chances over land, the sea breeze being the most likely culprit in
bringing an isolated thunderstorm. Temperatures through the period
will average about 3 degrees above seasonable norms.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 300 PM Monday...An active weather pattern expected during this
period...mainly after Thursday. Looking at the longwave pattern
aloft...the FA will remain basically under the influence of an upper
trof at the start of this period(Thursday). Models develop split
upper flow across the area by the weekend with west to nw flow from
Canada associated with the longwave trof...and at the same time,
flow from the lower latitudes with some Pacific and Gulf of Mexico
influences. With the mean trof axis remaining just west of the FA,
mid- level s/w trofs from 2 different origins will be able to track
across the FA or in close proximity. Avbl moisture will not be a
problem.
At the sfc, short-lived dry high pressure from the NW will affect
the FA on Thu. There-after, the high anchored well off the SE U.S.
Coast will ridge back to the U.S. with it's axis extending inland
vcnty of GA-FL, well south of the FA. A sfc cold front will drop to
the FA late Fri and likely stalling across a portion of the ILM CWA
during the upcoming weekend and into next week. POPs will be at
their lowest during Thu then ramping up slowly Fri and peaking
during the weekend into next week. Any mid-level s/w trofs ie. upper
disturbances, that affect the FA will likely be the factor that
determines whether severe thunderstorms will occur. I might be
overly optimistic in pushing the stalled front south of the FA by
Mon, given the time of year. Max temperatures will run at or
slightly hier than normal depending on cloud cover and pcpn
occurrence. Min temps will run likely 5+ degrees above normal.
&&
.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
As of 00Z...Somewhat of a repeat of Sunday's scenario with
mostly VFR conditions expected through the period, although
a possibility of strong thunderstorms developing later this
evening across the western areas and traversing the entire area
slowly west to east overnight, hence the numerous PROB 30 groups
in the TAF's. Convection off the coast before daybreak, with VFR
Tuesday 12z-18z, then isolated convection 18z-00z.
Extended Outlook...MVFR/IFR conditions are possible in
thunderstorms Tuesday, mainly during evening aft 00z. More
typical scattered showers and thunderstorms are possible
Wednesday through Friday.
&&
.MARINE...
NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
As of 955 PM Monday...Expect mostly southwest winds 10-15 knot
range through the period. The speeds will peak once again this
evening but generally be a little lighter than Sunday evening. A
weak surface through will follow expected convection early
Tuesday morning but it appears it doesn't have the push the one
had earlier today to allow a few hours of westerly flow.
Significant seas should stay close to two feet through the
period. Strong storms may approach the near shore waters in the
late evening or just after midnight. The storms will be capable
of pushing wind gusts to 50 KT. Mariners should keep a watch on
radar overnight.
SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
As of 300 PM Monday...
Very light SW flow expected Tuesday night as a frontal
boundary stalls along the coastline. This flow regime and minimal
seas will persist into Wednesday and only gradually increase by
about 5 kt heading into later Wednesday and Wednesday night in
response to a piedmont trough developing further inland.
LONG TERM /THURSDAY THROUGH SATURDAY/...
As of 300 PM Monday...A frontal boundary at the start of Thu will
waver east and south of the local waters before dissipating
altogether. High pressure having dropped in from the NW will
temporarily prevail during Thu with offshore winds backing to the SW
by the end of the day. For Fri thru Sat, the high centered well
offshore from the SE U.S. coast will be the primary driver for winds
across the local waters. With the sfc ridge axis extending west and
inland near the GA-FL coasts, wind directions will primarily be from
the SW. The sfc pg does tighten during Fri into the upcoming weekend
and could see SCEC thresholds being met if this trend continues.
Initially, significant seas will be driven by both a weak NE 8+
second period ground swell and locally produced wind waves. But by
the weekend, 3 to 6 second period wind driven waves will dominate
the seas spectrum per latest Wavewatch3 and Swan model data.
Could see 5 footers during the weekend, with SCEC type conditions.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.
&&
SYNOPSIS...MBB/8
NEAR TERM...SHK/8
SHORT TERM...MBB
LONG TERM...DCH
AVIATION...8/SGL
Hazardous weather outlook, May 29, 2:37 PM EST, 8 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
337 PM EDT Mon May 29 2017
NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-301945-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Horry-Coastal Horry-Inland Georgetown-
Coastal Georgetown-
337 PM EDT Mon May 29 2017
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...This Afternoon and Tonight.
There is a slight risk for severe thunderstorms tonight.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
AMZ250-252-254-256-301945-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
337 PM EDT Mon May 29 2017
This Hazardous Weather Outlook is for The adjacent Coastal Waters.
.DAY ONE...This Afternoon and Tonight.
There is a slight risk for severe thunderstorms tonight.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Small craft exercise conditions are possible late Friday into the
weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, May 29, 9:08 PM EST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1008 PM EDT MON MAY 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM TSTM WND DMG 1 NNW KINGSTREE 33.68N 79.84W
05/29/2017 WILLIAMSBURG SC 911 CALL CENTER
REPORT OF A TREE DOWN IN ROADWAY ON INDIANTOWN RD. TIME
ESTIMATED BY RADAR.
&&
EVENT NUMBER ILM1700092
LACORTESpecial weather statement, May 29, 9:18 PM EST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Wilmington NC
1018 PM EDT MON MAY 29 2017
NCZ087-300315-
Robeson NC-
1018 PM EDT MON MAY 29 2017
...SPECIAL WEATHER STATEMENT FOR ROBESON COUNTY UNTIL 1115 PM EDT...
At 1018 PM EDT, Doppler radar was tracking a strong thunderstorm over
Prospect, or 8 miles southwest of Red Springs, moving east at 35 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Lumberton, Red Springs, Pembroke, Maxton, St. Pauls, Rex, Hestertown,
Shannon, Buie, Robeson Community College, Wakulla, Elrod, Smiths,
Howellsville, Raemon, Tolarsville, Barker Ten Mile, Purvis, Prospect
and Parkton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
&&
LAT...LON 3495 7903 3490 7894 3487 7892 3486 7893
3478 7887 3474 7886 3469 7881 3467 7881
3466 7882 3465 7881 3462 7883 3459 7883
3457 7886 3452 7885 3458 7940 3463 7946
3477 7933 3482 7936 3484 7935 3483 7919
TIME...MOT...LOC 0218Z 254DEG 32KT 3472 7928
JDWSpecial weather statement, May 29, 9:59 PM EST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Wilmington NC
1059 PM EDT MON MAY 29 2017
SCZ033-053>056-300345-
Inland Horry SC-Marion SC-Coastal Georgetown SC-Coastal Horry SC-
Inland Georgetown SC-
1059 PM EDT MON MAY 29 2017
...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN GEORGETOWN...HORRY AND
SOUTH CENTRAL MARION COUNTIES UNTIL 1145 PM EDT...
At 1059 PM EDT, Doppler radar was tracking a strong thunderstorm over
Dongola, or 9 miles west of Red Hill, moving east at 50 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Myrtle Beach, Conway, North Myrtle Beach, Surfside Beach, Myrtle
Beach Airport, Socastee, Red Hill, Little River, Garden City, North
Myrtle Beach Airport, Murrells Inlet, Horry, Hickory Grove, Homewood,
Horry Georgetown Technical College Conway Campus, Adrian, Pee Dee
Crossroads, Brittons Neck, Nixonville and Barefoot Landing Area Of
North Myrtle Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3360 7942 3369 7941 3377 7934 3378 7932
3381 7931 3383 7932 3390 7942 3405 7881
3405 7877 3392 7862 3384 7861 3380 7872
3372 7884 3363 7894 3351 7905
TIME...MOT...LOC 0259Z 261DEG 49KT 3372 7917
JDWSpecial weather statement, May 29, 10:01 PM EST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Wilmington NC
1101 PM EDT MON MAY 29 2017
NCZ087-096-300400-
Robeson NC-Bladen NC-
1101 PM EDT MON MAY 29 2017
...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN ROBESON AND BLADEN
COUNTIES UNTIL MIDNIGHT EDT...
At 1101 PM EDT, Doppler radar was tracking a strong thunderstorm over
Tolarsville, or 10 miles northeast of Lumberton, moving east at 30
mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Lumberton, Elizabethtown, Rowan, St. Pauls, Smiths, Howellsville,
Bladen Community College, Tolarsville, Duart, Ammon, Lagoon,
Tobermory, Ruskin, White Oak, Jerome, Barker Ten Mile, White Lake,
Dublin, Tar Heel and Bladen County Hospital.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
&&
LAT...LON 3484 7890 3485 7880 3485 7852 3486 7850
3475 7839 3470 7837 3467 7832 3463 7832
3459 7828 3450 7826 3461 7899 3488 7896
3489 7893
TIME...MOT...LOC 0301Z 256DEG 27KT 3473 7886
JDWSpecial weather statement, May 29, 10:41 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Wilmington NC
1141 PM EDT MON MAY 29 2017
SCZ053-054-300415-
Inland Horry SC-Coastal Horry SC-
1141 PM EDT MON MAY 29 2017
...Strong thunderstorms approaching the Grand Strand beaches...
At 1140 PM EDT, Doppler radar was tracking strong thunderstorms
along a line extending from Nixonville to near Socastee. Movement
was east at 35 mph.
Nickel size hail, frequent lightning, and winds in excess of 40 mph
will be possible with these storms.
Locations impacted include...
Myrtle Beach, North Myrtle Beach, Surfside Beach, and Little River
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storms pass.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3361 7910 3360 7912 3390 7886 3395 7868
3393 7863 3385 7854 3384 7862 3375 7881
3360 7898 3360 7910
TIME...MOT...LOC 0340Z 265DEG 30KT 3385 7888 3367 7904
TRASpecial weather statement, May 29, 10:57 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Wilmington NC
1157 PM EDT MON MAY 29 2017
NCZ105-300500-
Inland Pender NC-
1157 PM EDT MON MAY 29 2017
...STRONG THUNDERSTORM TO AFFECT NORTHERN PENDER COUNTY...
At 1156 PM EDT, Doppler radar was tracking a strong thunderstorm near
Harrells, or 13 miles southwest of Wallace, moving east at 40 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
White Stocking, Penderlea, Maple Hill, Murray Town, Willard,
and Watha.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3456 7825 3472 7811 3473 7802 3471 7798
3472 7768 3453 7760
TIME...MOT...LOC 0356Z 265DEG 34KT 3466 7821
TRA